Skip to content
Licensed Unlicensed Requires Authentication Published by De Gruyter June 26, 2019

A flux-corrected RBF-FD method for convection dominated problems in domains and on manifolds

  • Andriy Sokolov EMAIL logo , Oleg Davydov , Dmitri Kuzmin , Alexander Westermann and Stefan Turek


In this work, we present a Flux-Corrected Transport (FCT) algorithm for enforcing discrete maximum principles in Radial Basis Function (RBF) generalized Finite Difference (FD) methods for convection-dominated problems. The algorithm is constructed to guarantee mass conservation and to preserve positivity of the solution for irregular data nodes. The method can be applied both for problems defined in a domain or if equipped with level set techniques, on a stationary manifold. We demonstrate the numerical behavior of the method by performing numerical tests for the solid-body rotation benchmark in a unit square and for a transport problem along a curve implicitly prescribed by a level set function. Extension of the proposed method to higher dimensions is straightforward and easily realizable.

JEL Classification: 65M06; 65M99; 76R99


[1] M. Buhmann, Radial Basis Functions, Cambridge University Press, (2003).10.1017/CBO9780511543241Search in Google Scholar

[2] G. A. Barnett, N. Flyer, and L. J. Wicker, An RBF-FD polynomial method based on polyharmonic splines for the Navier–Stokes equations: Comparisons on different node layouts, arXiv:1509.02615, (2015).Search in Google Scholar

[3] T. Cecil, J. Qian, and S. Osher, Numerical methods for high dimensional Hamilton–Jacobi equations using radial basis functions, J. Comput. Phys. 196 (2004), 327–347.10.1016/ in Google Scholar

[4] O. Davydov and D. T. Oanh, Adaptive meshless centres and RBF stencils for Poisson equation, J. Comput. Phys. 230 (2011), 287–304.10.1016/ in Google Scholar

[5] O. Davydov and D. T. Oanh, On optimal shape parameter for Gaussian RBF-FD approximation of Poisson equation, Comput. Math. Appl. 62 (2011), 2143–2161.10.1016/j.camwa.2011.06.037Search in Google Scholar

[6] O. Davydov and R. Schaback, Error bounds for kernel-based numerical differentiation, Numer. Math. 132 (2016), 243–269.10.1007/s00211-015-0722-9Search in Google Scholar

[7] O. Davydov and R. Schaback, Optimal stencils in Sobolev spaces, IMA J. Numer. Anal. 39 (2019), No. 1, 398–422,10.1093/imanum/drx076Search in Google Scholar

[8] G. E. Fasshauer, Meshfree Approximation Methods with Matlab, Interdisciplinary Mathematical Sciences, Vol. 6, World Scientific Publishers, Singapore, 2007.10.1142/6437Search in Google Scholar

[9] N. Flyer, G. A. Barnett, and L. J. Wicker, Enhancing finite differences with radial basis functions: Experiments on the Navier–Stokes equations, J. Comput. Phys. 316 (2016), 39–62.10.1016/ in Google Scholar

[10] N. Flyer, B. Fornberg, V. Bayona, and G. A. Barnett, On the role of polynomials in RBF-FD approximations: I. Interpolation and accuracy, J. Comput. Phys. 321 (2016), 21–38.10.1016/ in Google Scholar

[11] B. Fornberg and N. Flyer, A Primer on Radial Basis Functions with Applications to the Geosciences, SIAM, 2015.10.1137/1.9781611974041Search in Google Scholar

[12] E. J. Fuselier and G. B. Wright, A high-order kernel method for diffusion and reaction–diffusion equations on surfaces, J. Sci. Comp. 56 (2013), No. 3, 535–565.10.1007/s10915-013-9688-xSearch in Google Scholar

[13] Y. T. Gu and G. R. Liu, Meshless techniques for convection dominated problems, Comput. Mech. 38 (2006), 171–182.10.1007/s00466-005-0736-8Search in Google Scholar

[14] V. John, P. Knobloch, and J. Novo, Finite elements for scalar convection-dominated equations and incompressible flow problems: a never ending story?, Computing and Visualization in Science, 19 (2018), No. 5-6, 47–6310.1007/s00791-018-0290-5Search in Google Scholar

[15] D. Kuzmin and S. Turek, Flux correction tools for finite elements, J. Comput. Phys. 175 (2002), 525–558.10.1006/jcph.2001.6955Search in Google Scholar

[16] D. Kuzmin and M. Möller, Algebraic flux correction I. Scalar conservation laws. In: Flux-Corrected Transport: Principles, Algorithms, and Applications, (Eds. D. Kuzmin, R. Löhner, and S. Turek), Springer, Berlin, 2005, pp. 155–206.10.1007/3-540-27206-2_6Search in Google Scholar

[17] D. Kuzmin, Explicit and implicit FEM-FCT algorithms with flux linearization, J. Comput. Phys. 228 (2009), 2517–2534.10.1016/ in Google Scholar

[18] D. T. Oanh, O. Davydov, and H. X. Phu, Adaptive RBF-FD method for elliptic problems with point singularities in 2D, Appl. Math. Comp. 313 (2017), 474–497.10.1016/j.amc.2017.06.006Search in Google Scholar

[19] M. A. Olshanskii, A. Reusken, and J. Grande, A Finite Element method for elliptic equations on surfaces, SIAM J. Numer. Anal. 47 (2009), No. 5, 3339–3358.10.1137/080717602Search in Google Scholar

[20] M. A. Olshanskii, A. Reusken, and X. Xu, A stabilized finite element method for advection–diffusion equations on surfaces, IMA J. Numer. Anal. 28 (2014), 732–758.10.1093/imanum/drt016Search in Google Scholar

[21] M. A. Olshanskii and D. Safin, A narrow-band unfitted finite element method for elliptic PDEs posed on surfaces. Math. Comp. 85 (2016), No. 300, 1549–1570.10.1090/mcom/3030Search in Google Scholar

[22] V. Shankar, G. B. Wright, R. M. Kirby, and A. L. Fogelson, A radial basis function (RBF)-Finite Difference (FD) method for diffusion and reaction–diffusion equations on surfaces, J. Sci. Comp. 63 (2015), No. 3, 745–768.10.1007/s10915-014-9914-1Search in Google Scholar

[23] A. Sokolov, O. Davydov, and S. Turek, Numerical study of the RBF-FD level set based method for partial differential equations on evolving-in-time surfaces, TU Dortmund Preprint No. 579, TU Dortmund, 2017.Search in Google Scholar

[24] R. Strehl, A. Sokolov, D. Kuzmin, and S. Turek, A flux-corrected finite element method for chemotaxis problems, Comp. Methods Appl. Math. 10 (2010), No. 2, 118–131.10.2478/cmam-2010-0013Search in Google Scholar

[25] R. Strehl, A. Sokolov, D. Kuzmin, D. Horstmann, and S. Turek, A positivity-preserving finite element method for chemotaxis problems in 3D, J. Comp. Appl. Math. 239 (2013), 290–303.10.1016/ in Google Scholar

[26] N. Trask, M. Perego, and P. Bochev, A high-order staggered meshless method for elliptic problems, SIAM J. Sci. Comp. 39 (2016), No. 2. A479-A502.10.1137/16M1055992Search in Google Scholar

[27] S. T. Zalesak, Fully multidimensional flux-corrected transport algorithms for fluids, J. Comput. Phys. 31 (1979), 335–362.10.1016/0021-9991(79)90051-2Search in Google Scholar

Received: 2018-09-13
Revised: 2019-02-20
Accepted: 2019-06-06
Published Online: 2019-06-26
Published in Print: 2019-12-18

© 2019 Walter de Gruyter GmbH, Berlin/Boston

Downloaded on 29.3.2023 from
Scroll Up Arrow